Q. Is there a way to effectively reduce elevated cortisol?

Answered by
Dr. Divakara P
and medically reviewed by Dr. Sneha Kannan
Published on Jan 09, 2016 and last reviewed on: Mar 25, 2019

Hi doctor,

I am a 25 year old female. Is there any way to effectively reduce elevated cortisol and aldosterone? But, it is not Cushing's. I just have too high cortisol for the last few years and weight loss problem.

Dr. Divakara P

Diabetology Endocrinology General Medicine Internal Medicine Pain Medicine Pulmonology (Asthma Doctors)
#

Hi,

Welcome to icliniq.com.

There are medicines for that, but it would be a temporary solution. We need to find the cause of elevated cortisol and aldosterone. In that regard, kindly upload the tests reports. Also, let me know, are you on any birth control pills?

Hello doctor,

I will send you my test results. I would like to give you a little background on my health and how did the problem start. Six years ago, I had started taking oral birth control pill. For the first seven months, it did not do anything bad to me except for severe migraines. Because of that my doctor changed my pills and told me, instead of taking them for three weeks on and one week off, to take them for three months on and one week off. During those 3-4 months, I have gained almost 30 kg without changing any eating habits. Before that, I was a very slender person even with very little exercise. I have been trying to lose weight for all this time and cannot drop more than 1-2 kg, no matter how much I exercise, what I eat. Even with the help of a nutritionist, I could not get success in losing weight. But more importantly, I feel very bad. I am very tired in comparison with other people of my age. I am experiencing chronic back pain for many years and I have trouble sleeping. I was told by the nutritionist that my muscle mass is very low than average and have little water in my body.

I was informed by my doctor that the elevated cortisol does not matter as long as it is not Cushing's syndrome and high aldosterone is due to my polycystic kidney disease. He diagnosed me with insulin resistance and prescribed me Metformin. I have started to take it as advised thrice a day and did a strict low carbohydrate diet. I felt so tired after taking the pills and so I had to stop it. I felt sleepy all day and my vision to worsens a lot. On Metformin, I gained 2 kg, but it did regulate my irregular menstruation. I did the Dexamethasone suppression test to rule out Cushing's and it worked. When I took Dexamethasone I felt very bad. I had muscle and bone pain, I was shaking all night and could not sleep at all. The doctor said he never heard of a reaction like that and he ignored it. Recently, I tried to regulate my cortisol with Ashwagandha and it does help with my sleep and mood swings. I did not test cortisol since I started taking it and it has been 2 months now. I still feel very tired. I am trying to exercise as much as I can but my muscle pain takes a very long time to recover. I am also controlling my carbohydrates intake but I notice when I do it I feel worse. At the moment I am 163 cm tall and 73.3 kg weight. I have a glucometer to check my sugar regularly and it seems to be fine. After food, it never goes higher than 140. I can easily control my sugar and sweets cravings. Thank you very much for your time.

Dr. Divakara P

Diabetology Endocrinology General Medicine Internal Medicine Pain Medicine Pulmonology (Asthma Doctors)
#

Hi,

Welcome back to icliniq.com.I went through your query and I can understand your concern. Let me address your symptoms first and then your report.

Your major symptoms are weakness and excessive tiredness. Elevated cortisol can explain this symptom, but I need to know how much your cortisol is elevated.

Your elevated cortisol and aldosterone could be due to your birth control pills. You have not mentioned whether you are still on these birth control pills or have you stopped it. If you are still on birth control pill kindly mention the name of it.

First of all, avoid going on a low carbohydrate diet, it shall increase your weakness. Next, if you have insulin resistances then better you continue taking Metformin. Kindly get your blood sugars tested because insulin resistance can progress into frank diabetes.

I would recommend you to get tested with serum vitamin D3 and serum vitamin B12 and revert back with the report. Also kindly post your cortisol and aldosterone reports.

Hello doctor,

Thank you for your answer. I am not on birth control. I have stopped taking birth control ever since I gained weight 6 years ago. I have started taking it for about three months, normally for 3 weeks on and 1 week off. As the migraines came back, I have stopped taking it immediately. The first one was Mercilon that one gave me migraines but I did not gain any weight, at that time I was 46 kg. After that, I took Rigevidon which is the one I took for 3 months on and 1 week off. I have stopped this in a month due to weight gain. After that I have stopped gaining weight and only recently I gain 2 kg on Metformin. 2 years ago I had Vixpo, no weight gain but migraines came back. I hope this information will help. If you could let me know if there is any other tests I should do aside from the serum vitamin D3 and serum vitamin B12 I would be glad.

Dr. Divakara P

Diabetology Endocrinology General Medicine Internal Medicine Pain Medicine Pulmonology (Asthma Doctors)
#

Hi,

Welcome back to icliniq.com.

Thanks for the information.

Well, since you have stopped taking oral birth control pills long before there is no effect of pills on the test results. Hence these test results can be considered as valid.

In addition to the blood tests advised you need to get CT abdomen pelvis with IV contrast to check for any mass or tumor. Kindly get it done along with the blood test advised.

Also Read Answers From:

Related Questions & Answers


Can medicines cause sudden weight gain during pregnancy?

Query: Hello doctor, My wife is 28 weeks pregnant. I am having doubts regarding medication which she is taking. Our consultant prescribed the following three medicines from first week of her pregnancy. Tablet Promocal (calcium, vitamin D3 and magnesium). Tablet Ferofer (Sodium feredetate with vitamins and ...  Read Full >>


Dr. Purushottam Sah
Obstetrician And Gynaecologist

Answer: Hi, Welcome to icliniq.com. I have read and understood your problem. The increase in weight may be due to difference in clothing or other things, but if it is true increase then water is accumulating in her body. Does she have swelling of feet? Under such a condition, salt intake is restricted. Her...  Read Full

Can I use Metformin for diabetes prevention and weight loss?

Query: Hello doctor, I read over the internet that tablet Metformin helps decrease the weight and prevents the onset of diabetes. Both my parents are diabetics and I weigh 70 kg. Hence, I want to use Metformin for diabetes prevention and weight loss. Yesterday, I took 500 mg and I do not feel any problem...  Read Full >>


Dr. Akshay Upadhyay
Internal Medicine Physician

Answer: Hello, Welcome to icliniq.com. I suggest you do not take the tablet if you are not clinically diagnosed as diabetic as it could lead to serious problems. I would strongly advise you to not to take it anymore. To prevent diabetes, one has to change the lifestyle like diet, and have to do exercise or ...  Read Full

What is the recommended dose of Metformin for my sugar levels?

Query: Hi doctor, My age is 33 and weight is 80 kg. My glycosylated fasting sugar 106 and postprandial is 115. Will Metformin help me to lose weight? Which medicine is better, either Metformin or Metformin extended release? How much dosage should I take?  Read Full >>


Dr. Kusumakar Srivastava
Diabetologist

Answer: Hi, Welcome to icliniq.com. As per your sugar reports, it is confirmed that you are not diabetic. But, you are prone to get diabetes as fasting sugar is impaired and normally it should be less than 100. So, I would recommend you lifestyle modification like exercise for at least 30 minutes per day fo...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask an Endocrinologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.